Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 165, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 18, 2012, 2:40 PM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2012, 2:40 PM EDT (18:40 UTC)
- Expired
- Jul 18, 2012, 3:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY
The radar
The Louisville radar (KLVX), 148 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 2:45 PM EDT | TSTM WND DMG | Faubush, KY | NUMEROUS TREES DOWN IN BURTON SUBDIVISION OFF RICHARDSON ROAD. |
| Jul 18, 3:20 PM EDT | TSTM WND DMG | 2 Se Kidder, KY | TREES DOWN ON ROCKY BOTTOM ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2917 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
754
WUUS53 KJKL 181840
SVRJKL
KYC147-199-231-181915-
/O.NEW.KJKL.SV.W.0165.120718T1840Z-120718T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
240 PM EDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHWESTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
NORTHEASTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 315 PM EDT
* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MILL SPRINGS...OR 8 MILES
NORTH OF MONTICELLO...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MILL SPRINGS...STEUBENVILLE...FRAZER...BETSEY...QUINTON...KIDDER...
GREGORY...DELTA...DENNEY...RITNER...SLAVENS...KIDDS CROSSING...
GREENWOOD AND PARKERS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3696 8494 3696 8490 3699 8485 3705 8491
3708 8491 3712 8491 3714 8487 3686 8445
3669 8462 3692 8495
TIME...MOT...LOC 1840Z 308DEG 17KT 3693 8479
WIND...HAIL 60MPH <.50IN
$$
DUSTY1 follow-up statement
749
WWUS53 KJKL 181908
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
308 PM EDT WED JUL 18 2012
KYC147-199-231-181915-
/O.CON.KJKL.SV.W.0165.000000T0000Z-120718T1915Z/
MCCREARY KY-PULASKI KY-WAYNE KY-
308 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WAYNE...SOUTH CENTRAL PULASKI AND CENTRAL MCCREARY COUNTIES UNTIL 315
PM EDT...
AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR DELTA...OR 10 MILES EAST OF
MONTICELLO...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
DENNEY...RITNER...SLAVENS...KIDDS CROSSING...GREENWOOD AND PARKERS
LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3691 8483 3696 8481 3697 8478 3699 8467
3686 8445 3669 8462 3683 8482
TIME...MOT...LOC 1908Z 308DEG 17KT 3685 8466
WIND...HAIL 60MPH <.50IN
$$
SHALLENBERGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:16 PM EDT, 24 minutes earlier.
Area forecast discussion, Jul 18, 2:16 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 216 PM EDT WED JUL 18 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 155 PM EDT WED JUL 18 2012 ONGOING SEVERE THUNDERSTORMS AND FLASH FLOODING HAS KEPT THE FCST BUSY. MOST ACTIVITY OCURRING ON OUTFLOWS FROM PREVIOUS STORMS WITH GENERAL MOTION TO THE SE AT 5KT OR LESS. HEAVY RAIN WITH PW VALUES IN EXCESS OF 2 IN AND SLOW MOTION HAS RESULTED IN LOCALITIES WITH ROADS CLOSED WITH HIGH WATER. THE WORST OF THE STORMS ARE MOVING OUT OF OUR ERN COUNTIES WITH ADDITIONAL STORMS IN OUR SRN COUNTIES. CLOUD COVER AND PCPN HAS HELD THE TEMPS DOWN AND DO NOT EXPECT MUCH RECOVERY THIS AFTERNOON. AFTER SUNSET THE CONVECTION WILL DIMINISH BUT THE PCPN HAS INCREASED DWPTS AND DO NOT EXPECT OVERNIGHT TEMPS TO FALL MUCH BELOW CURRENT DWPT TEMPS. COLD FRONT PUSHING SOUTH THRU CNTRL OH/IN/PA TO CONTINUE TOWARDS KY OVERNIGHT. THIS WILL KEEP THE THREAT OF STORMS IN THE FCST... ESPECIALLY TOWARDS DAWN AND THEN TSTMS LIKELY ON THU WITH THE FOCUS AROUND THE FRONTAL BNDRY. HOWEVER ANY PLACE AHEAD OF OR VERY CLOSE BEHIND THE FRONT IS PRIME FOR CONVECTION DUE TO THE BNDRIES THAT HAVE BEEN PUT DOWN TODAY. WILL KEEP A GOOD CHANCE FOR RAIN IN FCST TONIGHT WITH LOW TEMPS IN THE LOWER 70S. THU WILL GET A 70 PERCENT CHANCE FOR ADDITIONAL SLOW MOVING STORMS AND FLASH FLOODING WILL AGAIN BE A CONCERN WITH HEAVY RAIN ON AREAS THAT GOT TOO MUCH RAIN TOO FAST TODAY. CURRENTLY HAVE LIKELY POPS INTO THU NIGHT BUT WILL POSSIBLY NEED TO LOWER THIS VALUE IF THE FRONT MAKES BETTER PROGRESS THRU THE CWFA THAN EXPECTED. ONCE AGAIN THE HIGH DEWPOINTS WILL KEEP OVERNIGHT LOWS IN THE LOWER 70S. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 217 PM EDT WED JUL 18 2012 THE EXTENDED FORECAST PERIOD WILL HIGHLIGHT LITTLE CHANGE IN THE LONGWAVE PATTERN AS A DOMINANT RIDGE REMAINS IN THE WEST AND A TROUGH IN THE EASTERN CONUS. DURING THE PERIOD...SHORTWAVES WILL CONTINUE TO TRAVERSE ACROSS THE NORTHERN ROCKIES ALONG THE CANADIAN BORDER AND THEN SOUTHEAST INTO THE UPPER OHIO VALLEY REGION. WITH SEVERAL WAVES MOVING THROUGH THE OHIO VALLEY AND MID ATLANTIC STATES DURING THE PERIOD...THE MODELS SEEM TO HAVE A DECENT HANDLE ON THE LONG WAVE PATTERN. THERE ARE SOME DIFFERENCES ON TIMING WITH THE WAVES IN THE SMALLER SCALE FEATURES BUT OVERALL A GENERAL BLEND OF THE ALL MODELS BLEND SHOULD HANDLE THE FORECAST FAIRLY WELL. THE PATTERN DOES SEEM TO SHIFT BY DAY 7 AS THE RIDGE DOES SLIDE EAST GIVING A REPRIEVE IN THE WET PATTERN. ON FRIDAY...A PASSING 500MB WAVE WILL PUSH A COLD FRONT THROUGH FROM THE NORTHWEST WITH A GENERAL SLOWING OF THE FEATURE AS IT SLIDES SOUTH. WITH SUPPORT FROM THE ALL MODEL BLEND...WILL RAMP DOWN POPS BY SATURDAY AFTERNOON ACROSS THE AREA WITH SOME SLIGHT CHANCES ALONG THE SOUTH BORDER AS IT DOES APPEAR THE FRONT WILL STALL OUT. BY SUNDAY...THE AREA ALONG THE SURFACE BOUNDARY ALONG WITH AN INFLUX OF MOISTURE FROM THE GULF AND SEVERAL WAVES TRAVELING THROUGH THE OHIO VALLEY WILL BE A FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGHOUT THE REST OF THE EXTENDED. THE ALL BLEND MODEL FORECAST SEEMED TO HAVE A GOOD HANDLE ON THIS AND LITTLE CHANGES WERE MADE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 128 PM EDT WED JUL 18 2012 SCATTERED STORMS WILL CONTINUE THIS AFTERNOON ACROSS THE AREA. EXPECT SOME TEMPO IFR UNDER THE STORMS HOWEVER TIMING IS STILL TOO UNCERTAIN TO TRY AND PREDICT EXACTLY WHEN AND WHERE STORMS WILL FORM. THE MOST LIKELY TIME WILL BE FROM 18-22Z. EXPECT SOME VALLEY FOG TO FORM TONIGHT. WILL MOST LIKELY SEE SOME VLIFR AT SME AND LOZ WITH IFR LIKELY AT JKL. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DUSTY LONG TERM....SHALLENBERGER AVIATION...DUSTY
Hazardous weather outlook, Jul 18, 6:45 AM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 645 AM EDT WED JUL 18 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 645 AM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING. SHOWERS AND STORMS WILL BECOME SCATTERED TO NUMEROUS THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL. HEAT INDEX VALUES WILL APPROACH 100 DEGREES LATE THIS AFTERNOON. PROPER HYDRATION WILL BE VERY IMPORTANT TODAY...ESPECIALLY FOR THOSE WORKING OUTSIDE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING. SOME THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING MAY CONTAIN HEAVY RAIN AND PRODUCE LOCALIZED NUISANCE FLOODING WITH DITCHES AND LOW WATER CROSSINGS RUNNING FULL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Local storm report, Jul 18, 1:09 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
109 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD VIPER 37.18N 83.15W
07/18/2012 PERRY KY PUBLIC
HOMES ON RT. 1165 ARE FLOODED.
&&
TBREWERLocal storm report, Jul 18, 1:12 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
112 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM FLASH FLOOD CARR CREEK 37.23N 82.97W
07/18/2012 KNOTT KY BROADCAST MEDIA
HWY 160 CLOSED DUE TO HIGH WATER.
&&
TBREWERLocal storm report, Jul 18, 1:37 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
137 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD REDFOX 37.22N 82.94W
07/18/2012 KNOTT KY EMERGENCY MNGR
EVACUATIONS STILL ONGOING IN REDFOX FROM PEOPLE TRAPPED
IN HOMES AND CARS.
&&
ABELocal storm report, Jul 18, 2:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 1 E MARROWBONE 37.37N 82.39W
07/18/2012 PIKE KY EMERGENCY MNGR
WATER OVER ROAD ON HARLESS CREEK.
&&
TBREWERLocal storm report, Jul 18, 2:23 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
223 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLASH FLOOD 2 E MARROWBONE 37.37N 82.38W
07/18/2012 PIKE KY EMERGENCY MNGR
WATER OVER ROAD AT ROAD JUNCTION.
&&
TBREWERLocal storm report, Jul 18, 2:33 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
233 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG EZEL 37.89N 83.44W
07/18/2012 MORGAN KY DEPT OF HIGHWAYS
A FEW TREES BLOWN DOWN.
1045 AM FLOOD EZEL 37.89N 83.44W
07/18/2012 MORGAN KY DEPT OF HIGHWAYS
MINOR FLOODING AND SOME DRIVEWAYS WASHED OUT.
&&
ABEThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 4:43 AM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Owsley, Perry | 2 hr |
| Jul 18, 5:52 AM EDT | Areal Flood Advisory | JKL | Breathitt | 59 min |
| Jul 18, 6:01 AM EDT | Areal Flood Advisory | JKL | Bell | 51 min |
| Jul 18, 8:54 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 51 min |
| Jul 18, 9:38 AM EDT | Flash Flood Warning | JKL | Fleming | 3 hr |
| Jul 18, 10:53 AM EDT | Flash Flood Warning | JKL | Menifee, Morgan, Rowan | 2 hr |
| Jul 18, 10:56 AM EDT | Flash Flood Warning | JKL | Bath | 2 hr |
| Jul 18, 10:58 AM EDT | Flash Flood Warning | JKL | Knott, Leslie, Letcher, Perry | 5 hr |
| Jul 18, 12:39 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 51 min |
| Jul 18, 1:15 PM EDT | Flash Flood Warning | JKL | Martin, Pike | 95 min |
| Jul 18, 1:37 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jul 18, 1:40 PM EDT | Flash Flood Warning | JKL | Bell, Knox, McCreary, Whitley | 3 hr |
| Jul 18, 2:08 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Whitley | 52 min |
| Jul 18, 3:16 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 22 min |
| Jul 18, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 32 min |
| Jul 18, 3:35 PM EDT | Flash Flood Watch | JKL | Bell, Breathitt, Clay, Floyd, Harlan, Johnson and 13 more | 52 hr |
| Jul 18, 6:20 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming | 3 hr |
| Jul 18, 6:57 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.